Alert archive / Alabama / Red Flag Warnings in 2011

Red Flag Warning 8, NWS Huntsville, AL

November 2, 201111 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Nov 2, 2011, 9:02 AM CDT for 11 counties in Alabama. It took effect at Nov 2, 2011, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2011, 9:02 AM CDT (14:02 UTC)
In effect from
Nov 2, 2011, 1:00 PM CDT
Expired
Nov 2, 2011, 5:32 PM CDT
In force
5 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WWUS84 KHUN 021402
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
902 AM CDT WED NOV 2 2011

ALZ001>010-016-022300-
/O.NEW.KHUN.FW.W.0008.111102T1800Z-111102T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
902 AM CDT WED NOV 2 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CDT THIS EVENING FOR LOW HUMIDITY FOR NORTH ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM CDT
THIS EVENING. 

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL...
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING: FROM 1 PM THIS AFTERNOON TO 6 PM CDT THIS EVENING. 

* RELATIVE HUMIDITY: VALUES OF 20 TO 25 PERCENT.

* IMPACTS: THE VERY DRY AIRMASS IN PLACE ACROSS THE REGION WILL
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

SL
2 follow-up statements
158 
WWUS84 KHUN 021746
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT WED NOV 2 2011

ALZ001>010-016-022300-
/O.CON.KHUN.FW.W.0008.111102T1800Z-111102T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
1246 PM CDT WED NOV 2 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR NORTH ALABAMA...

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING: FROM 1 PM THIS AFTERNOON TO 6 PM CDT THIS EVENING.

* RELATIVE HUMIDITY: VALUES OF 20 TO 25 PERCENT.

* WIND: SOUTHERLY WINDS ARE EXPECTED TO INCREASE TO OR SLIGHTLY
  ABOVE 10 MPH.

* IMPACTS: THE VERY DRY AIRMASS IN PLACE ACROSS THE REGION WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITY WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

SL
555 
WWUS84 KHUN 022232
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
532 PM CDT WED NOV 2 2011

ALZ001>010-016-022345-
/O.CAN.KHUN.FW.W.0008.000000T0000Z-111102T2300Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
532 PM CDT WED NOV 2 2011

...RED FLAG WARNING IS CANCELLED FOR NORTHERN ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE RED
FLAG WARNING. 

AS TEMPERATURES SLOWLY BEGIN TO COOL THIS EVENING...RELATIVE HUMIDITY
VALUES ACROSS THE TENNESSEE VALLEY ARE SLOWLY RISING BACK ABOVE 30
PERCENT. WINDS IN MANY LOCATIONS WILL ALSO CONTINUE TO DECREASE BELOW
10 MPH THIS EVENING AND INTO THE OVERNIGHT HOURS. THEREFORE THE RED
FLAG WARNING FOR NORTH ALABAMA HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Nov 2, 6:59 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 2, 6:59 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
659 AM CDT WED NOV 2 2011

.UPDATE...
UPDATE FOR 02/12Z AVIATION FORECAST.

&&

.AVIATION...
VFR/SKC CONDITIONS WILL PREVAIL AT BOTH MSL/HSV FOR THE MAJORITY OF
THE FORECAST PERIOD...WITH GUSTY SSE FLOW /10G18 KNOTS/ EXPECTED TO
DEVELOP BY 02/14Z. HIGH-LEVEL CLOUDS WILL BEGIN TO OVERSPREAD THE
REGION EARLY THIS EVENING IN ADVANCE OF AN APPROACHING UPPER-LEVEL
STORM SYSTEM...WITH THE ASSOCIATED SURFACE COLD FRONT EXPECTED TO BE
LOCATED JUST WEST OF MSL BY 03/12Z. A STRONG SOUTHERLY LOW-LEVEL JET
WILL BEGIN TO ADVECT ST/SC INTO THE AREA BY 03/06-08Z...BUT MEAGER
MOISTURE SHOULD LEAD TO ONLY PERIODIC VFR CIGS IN THE 4-6 KFT LAYER.
MVFR CIGS -- ACCOMPANIED BY AN INCREASING THREAT FOR SHRA/ISOLATED
TSRA -- MAY DEVELOP AT MSL BY VERY END OF FORECAST PERIOD...BUT NOT
CONFIDENT ENOUGH TO PLACE IN FORECAST ATTM. OTHERWISE...EXPECT SSE
WINDS TO PERSIST OVERNIGHT...WITH SPEEDS REMAINING IN THE 8-12 KNOT
RANGE.

70/DD

&&

.PREV DISCUSSION... /ISSUED 410 AM CDT WED NOV 2 2011/

ONE MORE QUIET WX DAY LOOKS TO BE IN STORE FOR THE TN VALLEY...AS
THE SFC RIDGE BEGINS TO MOVE EWD OFF THE MID ATLANTIC COAST. MOSTLY
SUNNY AND TRANQUIL WX CONDITIONS ARE XPCTED TODAY AS AFTERNOON TEMPS
TREND SIMILAR/IF NOT A DEGREE OR TWO WARMER THAN TUE. MOISTURE WILL
ALSO BE GRADUALLY RETURNING TO THE SE REGION WITH DEW PT TRENDS
SLOWLY INCREASING THROUGHOUT THE AFTERNOON AND EVENING HRS. CLOUDS
THOUGH WILL GENERALLY BE ON THE INCREASE FROM W TO E HEADING INTO THE
OVERNIGHT PERIOD...AHEAD OF THE NEXT COLD FRONT WHICH IS NOW
BEGINNING MOVE THROUGH THE PLAINS STATES. WITH THE INCREASING CLOUDS
AND RETURN FLOW PATTERN...OVERNIGHT LOWS ARE NOT XPCTED TO BE QUITE
AS COOL AS THE PREVIOUS COUPLE OF MORNINGS.

AS MENTIONED...THE AFOREMENTIONED FRONT OUT OF THE PLAINS STATES IS
STILL XPCTED TO SWEEP THROUGH THE AREA ON THU. ONE OF THE BIGGER
QUESTIONS WITH THIS MORNING'S FORECAST PACKAGE IS DETERMINING THE
PRECIP TYPE WITH THE FRONTAL PASSAGE. THE LATEST MODELS LOOK TO BE
FAIRLY CONSISTENT WITH THE PREVIOUS RUNS...SUGGESTING THE MOVEMENT
OF THE UPPER LOW/TROUGH TO BE A LITTLE MORE SWD...AFFECTING MORE OF
THE TN VALLEY AREA IN ASSOCIATION WITH THE FRONTAL PASSAGE. WHILE
OVERALL UPPER FORCING AND LOW/MID LEVEL INSTABILITY APPEAR MINIMAL
ALONG/AHEAD OF THE SFC BOUNDARY...DEEP LAYER DIRECTIONAL AND SPEED
SHEAR CONTINUES TO LOOK QUITE IMPRESSIVE. GIVEN THE POSITION OF THE
UPPER LOW AND SHEAR PATTERN XPCTED TO BE IN PLACE...STILL CANNOT
RULE OUT A FEW EMBEDDED TSTMS DEVELOPING ALONG THE FRONT WITH THE
INCREASING SHOWER ACTIVITY. THE OTHER FACTOR TO CONSIDER MAY BE THE
INCREASING SFC FLOW PATTERN OUT OF THE S/SW AHEAD OF THE FRONT. WITH
H85 WINDS XPCTED TO BE AOA 40-50KT...CERTAINLY CANNOT RULE SOME SOME
GUSTS NEAR 25-30KT AT THE SFC. AT THIS POINT THOUGH...GRADIENT FLOW
STILL SUPPORTS MORE 15-20KT WIND SPEEDS DEVELOPING THU ALONG/AHEAD
OF THE FRONT. FURTHER MODEL GUIDANCE THOUGH MAY SUGGEST THESE WINDS
INCREASING A BIT MORE AS THE FRONT APPROACHES THE AREA.

BEHIND THE COLD FRONT...QUIET WX LOOKS TO MAKE A RETURN TO THE CNTRL
TN VALLEY HEADING INTO THE WEEKEND PERIOD. STRONG UPPER RIDGE
PATTERN AND ASSOCIATED SFC HIGH STILL LOOK TO BUILD EWD INTO THE SE
REGION STARTING FRI...WITH CLEARING CONDITIONS AND NEAR SEASONAL WX
CONDITIONS XPCTED. THIS LOOKS TO DEFLECT ANY ENERGY ASSOCIATED WITH
ANOTHER VIGOROUS UPPER TROUGH DROPPING INTO THE MID PLAINS STATES
WELL TO THE NE ON SUN. ASSOCIATED WEAK FRONTAL BOUNDARY IS ALSO
XPCTED TO STALL TO THE N AND W OF THE AREA INTO THE NEW WORK WEEK.
THE LATEST GFS ACTUALLY NOW HINTS AT ANY AVAILABLE GULF MOISTURE
STREAMING NNEWD BEING CONFINED PRIMARILY ALONG THE BOUNDARY LIMITING
THIS NEXT CHANCE OF RAIN FOR THE AREA THROUGH MON. THIS NEXT FRONT
THOUGH DOES LOOK TO SWEEP THROUGH THE AREA TUE AND WED BASED ON THE
LATEST GUIDANCE. THIS MAY KEEP ANY PRECIP/SHOWERS CONFINED TO THE
FRONTAL PASSAGE. AS SUCH...HAVE NOW GONE WITH A DRY FORECAST SUN AND
MON BEFORE SLIGHT CHC PRECIP/SHOWERS RETURN TO THE FORECAST TUE.

FIRE WEATHER...AS ALLUDED TO ABOVE...WHILE DEW PTS AND MOISTURE
WILL BE GRADUALLY INCREASING LATER TODAY...RELATIVE HUMIDITY VALUES
MAY STILL FALL NEAR OR JUST BELOW 25 PERCENT FOR A FEW HRS...GIVEN A
RAPID INCREASE IN TEMPS PAST DAYBREAK ALONG WITH GOOD SOLAR MIXING.
WHETHER A RED FLAG WARNING IS NECESSITATED WILL BE DECIDED IN A FEW
HRS. EITHER WAY THOUGH...XPCT ANOTHER RELATIVELY WARM AND DRY DAY
BEFORE PRECIP RETURNS TO THE AREA THU.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

AVIATION...70/DD
PREV DISCUSSION...09
Hazardous weather outlook, Nov 2, 5:00 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT WED NOV 2 2011

ALZ001>010-016-TNZ076-096-097-031015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
500 AM CDT WED NOV 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL AREAS ON
THURSDAY...AHEAD OF A COLD FRONT ADVANCING THROUGH THE REGION.
GUSTY WINDS...LIGHTNING...AND LOCALLY HEAVY DOWNPOURS WILL BE THE
PRIMARY THREATS WITH ANY STORMS THAT DEVELOP.

SOUTHERLY WINDS WILL INCREASE INTO THE 15 TO 25 MPH RANGE AHEAD OF
THE COLD FRONT ON THURSDAY...WITH HIGHER WIND GUSTS EXPECTED IN
ELEVATED TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

Nearby

Red Flag Warnings in Alabama, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.